Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia ???
Aug 28, 2005

Hi Prof,

My husband has diagnosed with HIV+ 11 weeks ago with CD4 only 7, started Haart treatment 9 weeks ago with Combivir, Efavirenz and Bactrim. One week after the treatment, viral load is only 146. Due to low CD4, he is on 6 months unpaid leave.

After 9 weeks on medicine, we noticed his is having shortness of breathing. Temperature at 37 degree. Sometimes having very fast heartbeat. Is these side effect of the medicine? I try to read through the side effect chart published by The Body, seems like no side effect on the above mentioned. I worried it is a symptoms to PCP, but he is on Bactrim, and without any dry cough symptoms. Unless he is having anemia due to the AZT and Bactrim which cause the shortness of breath, am I right?

He had his CBC test 6 weeks after the Haart Treatment, the HGB is 13, compared to 14.4 before on treatment. Results also shows TRBC is 3.98, HCT 37.1, RDW 15.9,ESR is 68, is this called anemia ? The test was shown 6 weeks after the treatment, if we continue to take the AZT and Bactrium, will the TRBC continue to drop? Or it will maintain a few weeks after treatment?

Besides the drop of RBC, he had an increase in the WBC from 3.73 to 7.36. Doctor said it is a good sign because CD4 may have increased because of the increase in WBC. After read through the information published in The Body, I feel disappointed because despite the increase of WBC, the Lymphocytes percentage has decreased from 33% to 16%. I think the CD4 count is more related to Lymphocytes rather than WBC, am I right?

Need your expertise advice.

Thanks in advance.

Best Rgds, Pregnant Lady.

Response from Dr. Frascino

Hello Pregnant Lady,

First off, is your husband under the care of a competent AIDS specialist? If not, he should establish care with one ASAP.

Are his symptoms related to anemia? Possibly. What we know is that his hemoglobin dropped from 14.4 to 13 within six weeks of beginning Combivir, efavirenz and Bactrim. The normal range of hemoglobin for men is 14 to 18 g/dL. Consequently, your husband is mildly anemic; however, this degree of anemia generally would not produce significant symptoms. His shortness of breath and fast heart rate were noted nine weeks after starting his HAART regimen. It is possible his hemoglobin has dropped further (more severe anemia) during this intervening three week period. This in turn could account for the symptoms you describe. A repeat blood count is warranted.

Could his symptoms be PCP? Possibly. He is on PCP prophylaxis with Bactrim. However, this decreases but does not eliminate the possibility of PCP. An evaluation of his shortness of breath, which should certainly include a workup for possible PCP in light of his severely depressed CD4 count, is warranted. Your husband's ESR is elevated, indicating he has some sort of inflammatory process going on. This could be HIV itself or an opportunistic process, such as PCP.

Regarding WBCs, lymphocytes and CD4 counts, they are all related. CD4 cells are a subset of lymphocytes. Lymphocytes are a subset of white blood cells (WBCs). You are correct, however, that CD4 counts are more integrally related to lymphocytes than WBCs from a percentage standpoint.

There is no doubt your husband needs additional evaluation at this time. The drop in viral load to 146 (although you didn't mention how high it was to begin with) should be considered encouraging evidence that his HAART is having an effect on viral replication.

Good luck to you both. I'm here if you need me, O.K.?

Dr. Bob


Previous
anemia and loss of legs
Next
Chances of healing

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement